Florida, 2009

Hail and Damaging Wind in Florida, March 31, 2009

March 31, 2009 · NWS MLB · 4 events in 2 counties and zones

A northward-lifting warm front combined with active sea breeze boundaries within an unstable atmosphere produced several severe thunderstorms with nickel to quarter sized hail and localized severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A northward-lifting warm front combined with active sea breeze boundaries within an unstable atmosphere produced several severe thunderstorms with nickel to quarter sized hail and localized severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 31, 1:54 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 31, 1:54 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
254 PM EDT TUE MAR 31 2009

.DISCUSSION...

THRU TONIGHT...EAST COAST SEA BREEZE MOVING INLAND MORE SWIFTLY
ACROSS THE SOUTH HELPED BY OUTFLOW FROM STRONG CONVECTION OVER
MARTIN/ST LUCIE COUNTIES. SLOWER PROGRESSION OF ECSB FARTHER NORTH
IN ESP IN VOLUSIA WHERE CLOUD COVER HAS DELAYED HEATING. STILL
EXPECT COLLISION OF MESOSCALE SEA BREEZE BOUNDARIES LATE THIS
AFTN OVER NORTH INTERIOR WILL PRODUCE A THREAT FOR A FEW STRONG
STORMS. MOISTURE IS INCREASING BUT A LAYER OF DRY AIR STILL EXISTS
IN THE MID LEVELS WHICH MAY PROMOTE GUSTY DOWNBURST WINDS. FREQUENT
LIGHTNING STRIKES ARE ALSO POSSIBLE. LIFTING WARM FRONTAL BOUNDARY
IS ALSO PRODUCING SOME MODEST LOW LEVEL SHEAR SO EXPECT ADDITIONAL
STORMS TO ROTATE AND HAVE SOME ORGANIZATION.

AFTER THE CONVECTION ASSOCIATED WITH DAYTIME DIES DOWN THIS
EVENING...THINK THAT THERE WILL BE A SMALL CHANCE OF
SHOWERS DUE TO A QUITE MOIST ATMOSPHERE...BUT THE HIGH POPS
THAT THE MODELS INDICATE REFLECT TYPICAL MODEL BIASES...AND THE
MESOSCALE CONVECTIVE SYSTEM SHOULD REMAIN NORTH OF OUR AREA.

WED-THU...
WELL DEVELOPED STORM SYSTEM OVER THE CENTRAL PLAINS/UPR MIDWEST WILL
CRANK A COLD FRONT INTO THE DEEP SOUTH THRU 00Z THU AS IT LIFTS
ACROSS THE GREAT LAKES REGION.  THE FRONT SHOULD STALL OVER THE N FL
PENINSULA AS THE TROF ENCOUNTERS A WELL ENTRENCHED H85-H50
ANTICYCLONE OVER CUBA/HISPANIOLA.  DLM MOISTURE POOLING WITHIN THE
FRONT WILL COMBINE WITH MOISTURE OVER THE SRN PENINSULA ASSOCD WITH
THE REMNANTS OF LAST SUNDAYS COLD FROPA TO GIVE PORTIONS OF THE
CENTRAL PENINSULA A SHOT AT BACK-TO-BACK RAINFALL DAYS.

GFS MODEL IS SUFFERING FROM CONVECTIVE FEEDBACK...SO NUMERICAL
GUIDANCE POPS ARE SUSPECT.  FURTHERMORE...WHILE THE NAM SUPPORTS A
DEEP MOISTURE BAND PERSISTING OVER THE CENTRAL PENINSULA...OTHER
MEDIUM RANGE MODELS SUCH AS THE ECMWF ARE NOT AS AGGRESSIVE WITH THE
MOISTURE FIELD.  STILL...WITH THE H85-H50 RIDGE AXIS IN PLACE AND A
STRONG SRN H25 JET BRANCH FEEDING THE UPR MIDWEST STORM SYSTEM...
THE STALLING FRONT SCENARIO IS PLAUSIBLE.  THE MAIN QUESTIONS ARE
HOW MUCH MOISTURE WILL COLLECT OVER THE STATE AND HOW FAR SOUTH THE
FRONT WILL PENETRATE BEFORE STALLING.

FOR NOW...WILL GO WITH THE FRONT STALLING JUST N OF THE CWA.  TO
ACCOUNT FOR THE MORE FAVORABLE LIFT AND DEEPER MOISTURE NEAR THE
FRONTAL BOUNDARY...WILL CAP POPS AT 50% OVER THE NRN CWA...TAPERING
TO 20% OVER THE SRN CWA.  DEEP SRLY WINDS AND HIGH CLOUD COVER WILL
KEEP MAX TEMPS IN THE M/U80S (5-10 ABV CLIMO)...MINS IN THE
U60S/L70S (10-15 ABV CLIMO).

FRI-MON...
PROGRESSIVE WX PATTERN WILL BE IN PLAY ACROSS THE CONUS OVER THE
NEXT WEEK AS THE JET PATTERN OVER THE PACIFIC IS QUITE STRONG.  THE
NRN/SRN JET BRANCHES ARE ORIENTED TO PRODUCE A CONVERGENCE ZONE OVER
THE ROCKIES/HIGH PLAINS...WHILE THE JET OVER THE ERN PAC IS ZONAL IN
NATURE.  AS THE LATTER PLOWS EWD...IT WILL CAUSE THE JET BRANCH OVER
THE GULF OF AK TO BUCKLE AND TAKE ON A MORE MERIDIONAL ORIENTATION.
AS A RESULT...THE NRN JET ENERGY WILL REMAIN ON A COLLISION COURSE
WITH THE SRN JET.  THE COMBINED JET ENERGY WILL ALLOW A SERIES OF
SHORT WAVE TROFS TO EVOLVE INTO FULL BLOWN STORM SYSTEMS OVER THE
CENTRAL PLAINS/MID SOUTH REGIONS INTO EARLY NEXT WEEK.

HOWEVER...THE SRN JET WILL NOT BE ABLE TO DISLODGE THE H85-H50
ANTICYCLONE OVER CUBA UNTIL IT CHANGES FROM ITS CURRENT
ZONAL/LIFTING NATURE TO A MORE MERIDIONAL/DIGGING NATURE.  NEITHER
THE ECMWF/GFS MODELS INDICATES THIS OCCURRING THRU THE CURRENT FCST
PD.  UNTIL IT DOES...THE STORM SYSTEMS WILL BE ABLE TO PULL THEIR
RESPECTIVE COLD FRONTS INTO FL...BUT NOT THRU.

THE RESULT WILL BE A PREDOMINANTLY W/SWRLY STEERING FLOW...ABV CLIMO
TEMPS...AND ABV CLIMO POPS.  SAT MAY BE THE EXCEPTION AS THE A STORM
SYSTEM DEVELOPS OVER THE TN/OH RIVER VALLEYS...GIVING THE STALLED
FRONT THE TORQUE IT NEEDS TO PUSH INTO THE SRN PENINSULA BEFORE IT
LIFTS BACK INTO THE CENTRAL PENINSULA EARLY NEXT WEEK.

&&

.AVIATION...STILL THINK INTERIOR SITES SHOULD HAVE THE GREATEST
CHANCE FOR STRONG STORMS WITH IFR CONDITIONS...GUSTY WINDS AND
FREQUENT LIGHTNING THRU 00Z. WARM FRONTAL BOUNDARY WILL LIFT NORTH
OF THE AREA OVERNIGHT. GUSTY SOUTH WINDS AROUND 25 KNOTS WED.
MOSTLY VFR BUT COULD SEE SOME MVFR CIGS 14Z-17Z.

&&

.MARINE...SE PGRAD WILL SUPPORT 15-20 KNOTS OVER THE OFFSHORE
WATERS AHEAD OF THE WARM FRONT THIS EVENING. THERE SHOULD BE
TEMPORARY DECREASE WITHIN WARM FRONTAL ZONE AS IT LIFTS NORTHWARD
ACROSS THE WATERS BUT SOUTH WINDS SHOULD INCREASE 15-20 KNOTS
BEHIND THE FRONT WED. SO HAVE ADDED A CAUTION HEADLINE FOR THE
OFFSHORE WATERS.

COLD FRONT EXPECTED TO STALL OVER N FL BY MID WEEK.  THE CLOSE
PROXIMITY OF THE TROF AXIS SHOULD PREVENT THE LCL PGRAD FROM
TIGHTENING ENOUGH TO ALLOW WINDS/SEAS TO REACH SCA LVLS THRU FRI.
A REINFORCING FRONT EXPECTED TO PUSH THRU THE PENINSULA LATE IN
THE WEEK MAY ALLOW WINDS TO REACH 20-25KTS DURING THE DAY ON FRI.
HOWEVER...THESE CONDITIONS SHOULD BE SHORT-LIVED.

AS THE PARENT STORM SYSTEM LIFTS UP THE ERN SEABOARD AND PULLS THE
FRONT THRU THE STATE...THE PGRAD WILL SLACKEN AS A HIGH PRESSURE
BUILDS OVER THE DEEP SOUTH BEHIND THE FRONT.  THIS WILL ALLOW
WINDS/SEAS TO DROP BACK BLO SCA LVLS AS WINDS SHIFT FROM S/SW TO
W/NW.

&&

.FIRE WEATHER...FRONTAL BOUNDARY EXPECTED TO STALL OVER THE N FL
PENINSULA MID WEEK. MOISTURE POOLING WITHIN THE TROF EXPECTED TO
KEEP AFTN MIN RH VALUES ABOVE CRITICAL LVLS INTO THE WEEKEND.
STRONG S/SW TRANSPORT WINDS WILL PRODUCE HIGH DISPERSION VALUES
WED-THU. BEST CHANCE FOR SHOWERS AND STORMS WILL BE NORTH OF
ORLANDO/CAPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  80  65  82 /  40  50  30  50
MCO  67  86  68  84 /  30  40  20  40
MLB  71  86  69  86 /  20  30  20  30
VRB  70  85  70  87 /  20  20  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...KELLY
LONG TERM....WEITLICH
Hazardous weather outlook, Mar 31, 3:42 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
442 AM EDT TUE MAR 31 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-312100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
442 AM EDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A SOUTHEAST WIND FLOW WILL MOISTEN THE ATMOSPHERE TODAY. THERE
WILL BE A CHANCE FOR THUNDERSTORMS ALONG THE INLAND MOVING SEA
BREEZE THIS AFTERNOON. THE GREATEST CHANCES SHOULD BE IN THE LATE
AFTERNOON AND EARLY EVENING ACROSS THE INTERIOR COUNTIES. A FEW
STORMS COULD PRODUCE STRONG WIND GUSTS OF 40 TO 50 MPH AND
FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A CHANCE FOR LIGHTNING STORMS WILL BE IN THE FORECAST FOR AT
LEAST PART OF THE FORECAST AREA FROM WEDNESDAY TO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED THIS AFTERNOON AND EARLY EVENING.

LASCODY

In the hours before

Special weather statement, Mar 31, 1:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
212 PM EDT TUE MAR 31 2009

FLZ064-311900-
MARTIN-
212 PM EDT TUE MAR 31 2009

...STRONG THUNDERSTORM AFFECTING EASTERN MARTIN COUNTY...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 6 MILES SOUTH OF PALM CITY...MOVING EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE HOBE SOUND
BEACH...PORT SALERNO AND ROCKY POINT.

THIS STORM IS ALSO DISPLAYING ROTATION ALOFT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

WEITLICH
Special weather statement, Mar 31, 2:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
307 PM EDT TUE MAR 31 2009

FLZ045-311945-
ORANGE-
307 PM EDT TUE MAR 31 2009

...STRONG THUNDERSTORMS AFFECTING WEST AND CENTRAL ORANGE COUNTY...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER OCOEE...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE ORLOVISTA...PINE
HILLS AND GOLDENROD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORMS PASS.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED.

The radar

The Melbourne radar (KMLB), 97 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Orange

When
March 31, 2:15 PM EST
Where
Orange County, 1.38 mi S of Clarcona
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
28.600, -81.480

Nickel sized hail was observed.

Hail, Orange

When
March 31, 2:40 PM EST
Where
Orange County, Edgewood
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
28.500, -81.370

Pea to Quarter sized hail was observed near intersection of Vineland and Conroy Roads in Metro Orlando.

Hail, Volusia

When
March 31, 4:36 PM EST
Where
Volusia County, 0.92 mi SE of De Leon Spgs
Measured
1 in hail
Reported by
Public
Coordinates
29.110, -81.340

Nickel to quarter sized hail observed along SR17 from Davis Street west to Glenwood Oaks Lane.

Thunderstorm Wind, Volusia

When
March 31, 5:20 PM EST
Where
Volusia County, 0.69 mi N of De Land
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.040, -81.300

Power lines down in several areas around Deland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160825, 160826, 160830, 161011.